Hail, Box Butte
- When
- July 3, 1:20 PM MST
- Where
- Box Butte County, 5 mi E of Alliance
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.100, -102.782
A couple of severe thunderstorms produced some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A couple of severe thunderstorms produced some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 2:41 AM MST, 10 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 341 AM MDT FRI JUL 3 2009 .SHORT TERM...TODAY THROUGH SATURDAY... SOME SHOWERS AND A FEW THUNDERSTORMS CONTINUE EARLY THIS MORNING MAINLY OVER THE WEST AND NORTH PARTS OF THE CWA. THE ACTIVITY IS AHEAD OF A SHORTWAVE TROUGH CURRENTLY OVER WESTERN WYOMING AND WESTERN COLORADO. MODELS MOVE THE FEATURE EAST OF THE CWA BETWEEN 18Z AND 00Z WHICH LOOKS REASONABLE AT THIS TIME. HOWEVER... SATELLITE IMAGERY DEPICTS ANOTHER SHORTWAVE TROUGH NOW MOVING INTO WESTERN UTAH. THE LATEST RUC THROUGH 18Z SEEMS TO HAVE ENERGY HANGING BACK FURTHER WEST OVER CENTRAL WYOMING...WHICH MAY THE TRAILING SHORTWAVE TROUGH. MODELS ALL DRY THE ATMOSPHERE OVER THE CWA TODAY BEHIND THE INITIAL SHORTWAVE TROUGH. THE PANHANDLE WILL BE MOIST AND UNSTABLE AGAIN THIS AFTERNOON AND EVENING AND THAT IS WHERE THE STRONGER STORMS SHOULD BE LOCATED THIS AFTERNOON AND EVENING. WITH THE TRAILING SHORTWAVE TROUGH AFFECTING THE CWA THIS AFTERNOON AND EVENING WILL KEEP THE MENTION OF SMALL HAIL AND GUSTY WINDS WITH THE STORMS OVER MUCH OF THE CWA. HEAVY RAIN IS ALSO POSSIBLE AGAIN LATER TODAY OVER THE FAR EAST PART OF THE CWA. SPC HAS BACKED OFF ON THE SEVERE POTENTIAL FOR THE CWA THIS AFTERNOON AND EVENING....HOWEVER THE NORTHERN PANHANDLE IS DISCUSSED IN THE QPFERD FOR EXCESSIVE RAINFALL. PRECIPITABLE WATER VALUES LOWER TO AN INCH OVER THE PANHANDLE LATER TODAY WHICH IS DOWN UP TO A THIRD OF AN INCH FROM THURSDAY AFTERNOON. SHOULD BE A BREAK IN THE ACTIVITY BY LATE THIS EVENING WITH THE PASSAGE OF THE TRAILING SHORTWAVE TROUGH. UPSLOPE BOUNDARY LAYER WIND FLOW AND AN INCREASE IN THE PRECIPITABLE WATER VALUES WILL TAKE PLACE FOR SATURDAY. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE SATURDAY AFTERNOON AS WELL. FOR NOW HAVE BUMPED UP POPS FOR BOTH LATER TODAY AND THEN AGAIN SATURDAY AFTERNOON. TEMPERATURES SHOULD BE BELOW NORMAL FOR TODAY WITH SIMILAR VALUES TO THOSE OF THURSDAY. LOW CLOUDS MAY START OF THE DAY IN THE EAST PART OF THE CWA SATURDAY AND WILL HELP MAKE SATURDAY A FEW DEGREES COOLER THAN TODAY. .LONG TERM...AN UPPER RIDGE WILL CONTINUE TO BUILD OVER THE ROCKIES ON SUNDAY. A DISTURBANCE IN THE NORTHWEST FLOW ALOFT OVER THE CWA WILL ENHANCE DIURNAL THUNDERSTORM DEVELOPMENT ACROSS THE AREA. DRY CONDITIONS WILL PREVAIL FROM MON THROUGH THURSDAY. SW FLOW WILL DEVELOP ALOFT MON AS THE UPPER RIDGE MOVES OVER THE PLAINS AND AN UPPER TROUGH BEGINS TO MOVE ONTO THE WEST COAST. THE SW FLOW WILL CONT INTO TUES AS AN UPPER LOW FORMS OVER THE PAC NW. THIS UPPER LOW WILL MOVE INTO SOUTHERN CANADA ON WED WITH SW FLOW CONT OVER THE FORECAST AREA. ANOTHER UPPER LOW WILL FORM IN THE PAC NW ON THUR. HIGH TEMPERATURES WILL BE AROUND NORMAL FOR SUN AND MON...5 TO 8 DEGREES ABOVE NORMAL FOR TUES THROUGH THUR. && .AVIATION...AREAS OF MVFR CEILINGS AND VISIBILITIES IN FOG AND LIGHT RAIN WILL BE OVER THE CWA THROUGH 16Z. SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER MUCH OF THE CWA IN THE AFTERNOON HOURS TODAY AND SATURDAY AND CONTINUE THROUGH THE EARLY EVENING. SOME OF THE STRONGER STORMS WILL PRODUCE BRIEF MVFR CEILINGS AND VISIBILITIES IN RAIN. SOME MVFR CEILINGS AND VISIBILITIES IN FOG CAN BE EXPECTED TO THE EAST OF THE LARAMIE RANGE BETWEEN 09Z AND 15Z SATURDAY. && .FIRE WEATHER...THROUGH SATURDAY THE TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL AND THERE WILL BE CHANCES OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. THE WEATHER STARTS TO WARM AND DRY STARTING ON SUNDAY WITH WELL ABOVE NORMAL TEMPERATURES BY THE MID PART OF NEXT WEEK. THERE WILL BE A MINIMUM OF LATE DAY STORM ACTIVITY FOR THE EARLY AND MID PART OF NEXT WEEK. MINIMUM RELATIVE HUMIDITIES WILL DROP TO 15 TO 20 PERCENT IN THE WYOMING PART OF THE CWA DURING THAT TIME. CURRENT FUELS STATUS INDICATES THAT FUELS HAVE BEEN DRYING AND THIS TREND WILL CONTINUE FOR NEXT WEEK WHICH WILL START TO INCREASE FIRE WEATHER CONCERNS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && WEILAND/KMD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1103 AM MDT FRI JUL 3 2009 NEZ001-WYZ059-060-064-066>070-041130- SIOUX-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE- GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1103 AM MDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THE REST OF THIS MORNING THROUGH THE AFTERNOON. WHILE NO SEVERE WEATHER IS ANTICIPATED...SMALL HAIL...BRIEF GUSTY WINDS AND LOCALLY HEAVY RAIN WILL BE THE MAIN THREATS FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ON SATURDAY WITH A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-041130- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- 1103 AM MDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND PART OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ONLY A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. WHILE THESE STORMS WILL NOT BE SEVERE...BRIEF GUSTY WINDS TO 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ON SATURDAY WITH A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-041130- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- 1103 AM MDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP RAPIDLY THIS AFTERNOON AND THEN PERSIST INTO MUCH OF THIS EVENING. A FEW STORMS MAY BECOME STRONG ESPECIALLY OVER KIMBALL AND CHEYENNE COUNTIES...PRODUCING UP TO MARBLE SIZE HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ON SATURDAY WITH A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1133 AM MDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 15 NNW WHEATLAND 42.27N 104.96W
07/02/2009 E60 MPH PLATTE WY TRAINED SPOTTER
HAIL LESS THAN PENNY SIZE AND RAIN 1/2 TO 3/4 INCHES.
&&
DDEALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1238 PM MDT FRI JUL 3 2009 NEZ001-003-031930- BOX BUTTE-SIOUX- 1238 PM MDT FRI JUL 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIOUX AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 130 PM MDT... AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT TWO THUNDERSTORMS WERE RAPIDLY DEVELOPING SOME 30 MILES NORTH AND 22 MILES NORTH/NORTHEAST OF SCOTTSBLUFF. BOTH OF THESE STORMS WERE MOVING EAST AT 20 MPH. HEAVY RAIN AND SMALL HAIL ARE EXPECTED WITH THESE THUNDERSTORMS. SHOULD A STORM APPROACH YOUR LOCATIONS...SEEK A SAFE PLACE IMMEDIATELY AND PREFERABLY INDOORS. JLH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 PM MDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 3 W CRAWFORD 42.69N 103.47W
07/02/2009 DAWES NE CO-OP OBSERVER
RAIN OF 2 TO 3 INCHES FELL BETWEEN 830 PM TO 1030 PM.
&&
DDEALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 124 PM MDT FRI JUL 3 2009 NEZ003-032030- BOX BUTTE- 124 PM MDT FRI JUL 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL 230 PM MDT... AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF KILPATRICK LAKE...OR 22 MILES WEST OF ALLIANCE...MOVING EAST AT 20 MPH. HEAVY RAIN...SMALL HAIL AND BRIEF GUSTY WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. JLH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
141 PM MDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TORNADO 7 NE LUSK 42.83N 104.36W
07/02/2009 NIOBRARA WY PUBLIC
UNCONFIRMED TORNADO IN OPEN RANCH.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
146 PM MDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 17 WNW ALLIANCE 42.19N 103.18W
07/03/2009 E0.50 INCH BOX BUTTE NE TRAINED SPOTTER
VERY FEW STONES. ALSO HAD ESTIMATED G50 MPH.
&&
JLHThe North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169193, 169194.